Format

Send to

Choose Destination
Eur J Surg Oncol. 2010 Jun;36(6):541-5. doi: 10.1016/j.ejso.2009.12.003. Epub 2010 Jan 13.

Bisphosphonate induced osteonecrosis of the jaw masquerading as tumor: a word of caution for oral surgeons and oncologists.

Author information

1
Department of Head and Neck Surgery, Tata Memorial Hospital, Mumbai, India. pankajch37@yahoo.com <pankajch37@yahoo.com>

Abstract

AIMS:

To highlight the misdiagnosis or delay in the detection of Bisphosphonate induced necrosis of Jaw (BINJ). It is associated with prolonged administration of intravenous bisphosphonates that are routinely used in the management of osteoporosis, Paget's disease, Multiple Myeloma, bone metastases. It improves quality of life, delays the skeletal complication, decreases the pain and hypercalcemia.

METHODS:

We prospectively collected data of those patients who were receiving bisphosphonates for management of their primary illness and developed BINJ. This pathology being a new entity most oncologists are still ignorant about its existence.

RESULTS:

Use of intravenous bisphosphanates can lead to BINJ which may mimic malignancy or metastasis. None of our patients were counseled, oncologists did not perform routine oral examinations, dentists went ahead with unwarranted interventions, radiologist raised false alarm and oral surgeons undertook unnecessary biopsies. Misled by clinical presentation and radiological appearance, all patients were initially misdiagnosed and underwent unwarranted interventions.

CONCLUSIONS:

A careful dental clinical examination and appropriate imaging study is recommended before starting bisphosphonate therapy. The doctors prescribing Bisphosphonates especially intravenous preparations should not only counsel the patients but also routinely examine patient's oral cavity.

PMID:
20071132
DOI:
10.1016/j.ejso.2009.12.003
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center